Kentucky, 2008

Drought in Kentucky, September 28 to 30, 2008

September 28 to 30, 2008 · NWS PAH · 19 events in 19 counties and zones

Parts of western Kentucky were classified as being in severe drought by the end of the month. September was dry for most of the region.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Parts of western Kentucky were classified as being in severe drought by the end of the month. September was dry for most of the region. Many Kentucky locations were two to three inches below normal for the month. Southern parts of western Kentucky reported less than 50 percent of normal rainfall during the preceding 90 days. The severe drought area was south of a line from Murray to Greenville. Much of the rest of western Kentucky was in moderate drought. Statewide, 77 percent of pastureland was rated poor or very poor. Bans on outdoor burning were imposed in all western Kentucky counties except Christian, Todd, and Livingston. Low water on the Ohio River caused some navigation concerns. Dredging operations on the Ohio River kept the channel open for all but a few days. The spots that required dredging were near Smithland Dam, Grand Chain dam, and the confluence with the Wabash River. Prolonged spring flooding deposited large amounts of silt that nearly clogged the channel once river levels dropped. Due to severe drought in the Tennessee Valley, the Cumberland and Tennessee Rivers were much lower than normal. The Cumberland River fell below the water intakes for the Crittenden-Livingston Water District. A high volume pump was positioned near the intakes to feed water back into the system. The governor requested federal aid for drought-stricken farmers. Though most corn was near the harvest stage, strong winds from the remnants of Ike flattened many stalks. Soybean losses were expected to be significant, but crop loss estimates were not available yet. At Paducah, only 1.03 inches fell in September. This was 2.75 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 28, 12:00 PM CST, 1 hour earlier.

Area forecast discussion, Sep 28, 12:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SUN SEP 28 2008

.UPDATE...
AFTN AVN DISCUSSION

&&

.AVIATION...
THROUGH EARLY MON MRNG...CONDITIONS WILL REMAIN TRANQUIL UNDER THE
INFLUENCE OF HIGH SFC PRESSURE. WINDS SHOULD STAY BELOW 10 KTS FOR
MOST OF THE DAYLIGHT HOURS. WITH SHALLOW MOISTURE PRESENT IN SOME
AREAS...AND CALM WINDS...THERE WILL BE MORE FOG AROUND TONIGHT. IN
TYPICALLY FOG PRONE AREAS IT MAY BECOME DENSE. REFER TO THE TAFS FOR
DETAILS. DURING THE DAY MON...A FAST MOVING COLD FRONT WILL BE
APPROACHING.

&&

.PREVIOUS DISCUSSION... /ISSUED 407 AM CDT SUN SEP 28 2008/

IN THE RECENTLY ISSUED DISCUSSION...I NEGLECTED TO MENTION THAT
GIVEN THE SHARP THERMAL/PRESSURE GRADIENT ON THE WESTERN LIMB OF THE
DEVELOPING LOWER GREAT LAKES LOW PRESSURE CENTER...WINDS WILL EASILY
EXCEED LAKE WIND ADVISORY CRITERIA...WITH GUSTS EXPECTED TO EASILY
EXCEED 13 KNOTS OVER SOUTHERN IL IN THE LATE MORNING...WORKING INTO
WESTERN KY DURING THE AFTERNOON. THE MOST LIKELY PERIOD FOR WIND
GUSTS TO EXCEED LAKE WIND ADVISORY THRESHOLDS WILL BE FROM 10 AM CDT
THROUGH 7 PM CDT ON TUESDAY. LATER FORECAST SHIFTS WILL NEED TO
MONITOR AND FINE TUNE ANY LAKE WIND ADVISORY POTENTIAL.

IRONICALLY...THIS WILL ALSO BE THE LAST DAY OF THE SEASON FOR
THIS TYPE OF ADVISORY TO BE ISSUED / IF AT ALL/ UNTIL NEXT YEAR.

&&

PREVIOUS DISCUSSION... /ISSUED 342 AM CDT SUN SEP 28 2008/

NUMERICAL MODEL GUIDANCE CONTINUES TO SHOW A STRONG SIGNAL FOR A
MINOR SHORTWAVE TO MOVE SEWD AND SHARPENING IN NW FLOW OVER THE
UPPER MIDWEST BY MIDDAY MONDAY...DAMPENING THE SURFACE AND UPPER
LEVEL RIDGE ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE AREA TODAY
AND TONIGHT.

GIVEN THE LOW LEVEL THERMAL GRADIENT...UPPER LEVEL
INSTABILITY...MODERATE FORCING AND MOISTURE...ENOUGH LIFT AND
MOISTURE WILL BE IN PLACE TO GENERATE SHOWERS AND A FEW
THUNDERSTORMS WITH THE COLD FRONT ACROSS THE QUAD STATE AREA
MONDAY NIGHT AND EARLY TUESDAY MORNING. A MINOR MENTION OF
THUNDERSTORM ACTIVITY IS TIED TO THE FRONTAL PASSAGE AND THE
FORCING WITH THE SHORTWAVE. THE LATEST O6Z SUNDAY RUNS ALREADY
HAVE THIS SYSTEM MOVING COMPLETELY OUT OF THE AREA BY EARLY
TUESDAY...WITH A STRONG N/NWLY FLOW BEHIND IT...BRINGING WELL BELOW
NORMAL TEMPERATURES INTO THE REGION TUESDAY NIGHT AND WEDNESDAY.

THERE IS SOME DIFFERENCES ON HOW THE GFS/NAM GUIDANCE DEEPENS THE
SHORTWAVE INTO A LOW OVER THE OHIO VALLEY AND THE LOWER GREAT LAKES
WEDNESDAY INTO THURSDAY. MINOR WAVES ROTATING AROUND THIS LOW
SHARPEN THE WIND/TEMPERATURE GRADIENT LATER IN THE WEEK. THE 00Z
SUNDAY GFS SUGGESTS ENHANCED CYCLONIC FLOW COULD LEAD TO NOTICEABLY
COOLER HIGHS ALONG WITH A SMALL CHANCE FOR SHOWERS OVER SWRN IN ON
WED/THU. FOR NOW...UNTIL THERE IS MORE
CONSISTENCY...WILL HOLD OFF ON THE MENTION OF SHOWERS IN SWRN IN.

BEYOND TUESDAY...DRY AND SEASONABLE WEATHER RETURNS TO THE AREA.
NO ADJUSTMENTS MADE TO HE FORECAST BEYOND NEXT THURSDAY NIGHT.

IN ANOTHER MATTER...THE THERMAL/PRESSURE GRADIENT YESTERDAY WAS A
LITTLE WEAKER THAN EXPECTED WITH BRIEF...BUT STRONG DIURNAL
MIXING AROUND MIDDAY. THEREFORE...RELATIVE HUMIDITIES REMAINED A
LITTLE HIGHER THAN FORECAST FOR SOUTHWEST ILLINOIS AND SOUTHEAST
MISSOURI. FOR TODAY...WESTERN KENTUCKY WILL BE A LITTLE DRIER THAN
YESTERDAY. I HAVE GONE A LITTLE MORE CONSERVATIVE ON THE HOURLY
RH VALUES...HOWEVER...OVERALL MINIMUM RELATIVE HUMIDITIES COULD FALL
INTO THE 20-30 PERCENT RANGE THROUGH THE REST OF THE WEEK. /REFER TO
THE FIRE WEATHER DISCUSSION FOR MORE DETAILS/.

&&

FIRE WEATHER...
ELEVATED FIRE CONCERN AGAIN TODAY...MAINLY ACROSS WEST KENTUCKY.
EXPECT WEDGE OF DRIER AIR TO FOCUS ACROSS MAINLY WEST KENTUCKY...
THE SOUTHERN TIP OF ILLINOIS INTO SOUTHWEST INDIANA. MODEL SOUNDINGS
MIXED TO SURFACE SHOW DEW POINTS DOWN INTO THE MID TO UPPER 40S IN
THIS AREA THIS AFTERNOON. SO MINIMUM AFTERNOON HUMIDITY VALUES MAY
FALL INTO THE MID TO UPPER 20S. MOST LOCALES STAYED AT OR ABOVE 30
PERCENT YESTERDAY AFTERNOON. BUT THE SOUNDINGS LOOK DRIER THROUGH
THE MIXED LAYER FOR THIS AFTERNOON. NEVER THE LESS...GENERALLY
UNIFORM NNE WINDS AROUND 10-15 KTS THROUGH THE MIXED LAYER. LIKE
YESTERDAY MAY SEE A GUST OR TWO IN THE 14-18KT RANGE. BUT OVERALL
AOB 10KTS EXPECTED. THEREFORE DO NOT PLAN ON ANY FIRE WEATHER
HEADLINES FOR TODAY. DAY SHIFT CAN ASSESS TRENDS THROUGH THE
DAY...AND ADJUST ACCORDINGLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 28, 3:24 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT SUN SEP 28 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OTHER THAN AN ELEVATED FIRE CONCERN OVER WESTERN KENTUCKY TODAY...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MONDAY NIGHT. ONE OR
TWO OF THESE STORMS MAY PRODUCE MARGINAL HAIL AND GUSTY WINDS UP
TO 40 MPH IN THE LATE AFTERNOON AND EARLY EVENING HOURS MONDAY...NORTH
OF A LINE FROM HENDERSON KENTUCKY...CAIRO ILLINOIS AND POPLAR
BLUFF MISSOURI. AT THIS TIME...ANY OF THE STORMS THAT DO DEVELOP
ARE NOT EXPECTED TO MEET OR EXCEED SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Caldwell

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
NWS Employee
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
NWS Employee
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Christian

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
NWS Employee
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
NWS Employee
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
NWS Employee
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
NWS Employee
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
NWS Employee
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
NWS Employee
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
NWS Employee
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
NWS Employee
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
NWS Employee
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
NWS Employee
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
NWS Employee
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McLean

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
NWS Employee
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
NWS Employee
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Todd forecast zone
Reported by
NWS Employee
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Trigg forecast zone
Reported by
NWS Employee
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
NWS Employee
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
September 28, 1:00 PM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
NWS Employee
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134401, 134402, 134403, 134404, 134405, 134406, 134407, 134408, 134409, 134410, 134411, 134412, 134413, 134414, 134415, 134416, 134417, 134418, 134419.